Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 264, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2006, 11:53 PM CDT for Winnebago County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2006, 11:53 PM CDT (04:53 UTC)
- Expired
- Jul 20, 2006, 12:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:15 AM CDT | TSTM WND DMG | 5 N Thompson, IA | CORNFIELDS FLATTENED LARGE TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 9:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 200452 SVRDMX IAC189-200545- /O.NEW.KDMX.SV.W.0264.060720T0453Z-060720T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1153 PM CDT WED JUL 19 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1245 AM CDT * AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF BUFFALO CENTER...OR 13 MILES SOUTHEAST OF BLUE EARTH...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE MILLS BY 1225 AM CDT. THE TOWNS OF RAKE...THOMPSON...SCARVILLE AND LELAND ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4350 9398 4337 9397 4325 9351 4349 9351 $$ JOHNSON
2 follow-up statements
000 WWUS53 KDMX 200505 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1206 AM CDT THU JUL 20 2006 IAC189-200545- /O.CON.KDMX.SV.W.0264.000000T0000Z-060720T0545Z/ WINNEBAGO IA- 1206 AM CDT THU JUL 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WINNEBAGO COUNTY UNTIL 1245 AM CDT... AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BUFFALO CENTER...OR 18 MILES SOUTHEAST OF BLUE EARTH...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE MILLS BY 1230 AM CDT. THE TOWNS OF RAKE...THOMPSON...SCARVILLE AND LELAND ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4350 9398 4337 9397 4325 9351 4349 9351 $$ JOHNSON
000 WWUS53 KDMX 200539 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1239 AM CDT THU JUL 20 2006 IAC189-200549- /O.EXP.KDMX.SV.W.0264.000000T0000Z-060720T0545Z/ WINNEBAGO IA- 1239 AM CDT THU JUL 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO COUNTY WILL EXPIRE AT 1245 AM CDT... AT 1237 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4350 9398 4337 9397 4325 9351 4349 9351 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 8 hours 18 minutes earlier.
Area forecast discussion, Jul 19, 3:35 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUL 19 2006 .DISCUSSION... STRONG CONTRAST OVR STATE TDA WITH OUTFLOW BNDRY PUSHED UP AGNST WRM FNT ATTM. AMS CAPPED FOR THE TIME BEING BUT VRY UNSTABLE. MUCAPE 8000+ NOW WITH MLCAPE NOT MUCH LOWER SO IF ANYTHING CAN GET GOING WUD GO SVR QUICKLY SIM TO 22 MAY 04 EVENT. SCNDRY PUSH WL BE WITH MCS DVLPT OVR NGT ROLLING DOWN THE BOUNDARY. LATEST TPC SWODY1 FITS DESCRIPTION WELL. ACVTY WL BE TO THE S AFT TNGT WITH ONLY CHC FOR PCPN IN FCST BEING WITH S/WV ON FRI. NO SVR WX XPCTD WITH THAT SYS HWVR. TEMPS WL COOL SIG TO AT TO A LTL BLO NORM FOR A FEW DAYS BFR SLO WRMG AFT THE WKND. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SW HALF OF CWA FROM 17Z-00Z.
Hazardous weather outlook, Jul 19, 2:26 PM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 226 PM CDT WED JUL 19 2006 IAZ004>007-015>017-023>028-033>039-047>050-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 226 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...GENERALLY ALONG AND NORTH OF STATE HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING OVER NORTHERN IOWA. SUPER CELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING HAIL OF GOLF BALL SIZE OR LARGER...WIND GUSTS OF 60 TO 80 MPH...AND ISOLATED TORNADOES. STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX THAT WILL MOVE RAPIDLY SOUTHEAST OVER THE AREA DURING THE EVENING...WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. STORM INITIATION IS POSSIBLE BY 4 PM...BUT MORE LIKELY BY 5 OR 6 PM THIS EVENING. AREAS FROM FORT DODGE TO SAC CITY CAN EXPECT HEAT INDEX VALUES AROUND 105 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON INTO THE EVENING HOURS...ESPECIALLY BETWEEN 5 AND 10 PM. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM. IAZ044>046-057>062-070>075-081>086-092>097-201100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 226 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...GENERALLY SOUTH OF STATE HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...MAINLY NORTH OF STATE HIGHWAY 34. A FEW SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE WINDS AROUND 70 MPH...MAINLY BETWEEN 7 AND 11 PM THIS EVENING. AREAS ALONG AND SOUTHWEST OF A LINE FROM AMES THROUGH DES MOINES TO OTTUMWA...CAN EXPECT HEAT INDEX VALUES FROM 105 TO AROUND 110 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH THE EVENING HOURS...ESPECIALLY NORTH OF STATE HIGHWAY 34 BETWEEN 7 AND 11 PM. COGIL/KINNEY
In the hours before
Local storm report, Jul 19, 9:16 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 5 S CORWITH 42.92N 93.97W
07/19/2006 E0.75 INCH HANCOCK IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jul 19, 11:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST HANLONTOWN 43.28N 93.38W
07/19/2006 M61 MPH WORTH IA MESONET
FROM IOWA DOT RWIS SITE
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 36 min |
| Jul 19, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 58 min |
| Jul 19, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 46 min |
| Jul 19, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 45 min |
| Jul 19, 11:48 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 57 min |
| Jul 19, 11:51 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 21 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 51 min |
| Jul 20, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 46 min |
| Jul 20, 1:36 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 39 min |
| Jul 20, 1:49 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 26 min |
| Jul 20, 3:01 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.